Alert archive / Montana / Tornado Warnings in 2018

Tornado Warning 1, NWS Glasgow, MT

July 9, 2018Sheridan County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 9, 2018, 6:50 PM MDT for Sheridan County, Montana. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 6:50 PM MDT (00:50 UTC)
Expired
Jul 9, 2018, 7:30 PM MDT
In force
40 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 182 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:05 PM MDTFUNNEL CLOUDOutlook, MT
Jul 9, 7:05 PM MDTTSTM WND DMG1 Ne Plentywood, MTA MACROBURST WITH ESTIMATED WIND SPEEDS OF UP TO 118 MPH HIT PLENTYWOOD WITH THE MOST SIGNIFICANT DAMAGE OCCURRING AT THE AIRPORT WHERE THE METAL BEACON TOWER WAS BENT OVER TO THE GROUND AND 10 GENERAL AVIATION AIRCRAFT WERE DAMAGED OR DESTROYED. WIDESPREAD TR
Jul 9, 7:06 PM MDTTORNADO1 Ese Plentywood, MTEF-1 TORNADO TOUCHED DOWN ON THE SOUTHEAST SIDE OF PLENTYWOOD, MT WITH MAX WINDS OF 110 MPH.
Jul 9, 7:11 PM MDTTSTM WND DMGPlentywood, MTLARGE TREE BRANCHES AND TREES ARE DOWN IN THE TOWN OF PLENTYWOOD.
Jul 9, 7:11 PM MDTHAIL 1Plentywood, MTSPOTTERS REPORTING HAIL UP TO 1 IN DIAMETER.
Jul 9, 7:40 PM MDTHAIL 1.5Coalridge, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:01 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

780 
WFUS55 KGGW 100050
TORGGW
MTC091-100130-
/O.NEW.KGGW.TO.W.0001.180710T0050Z-180710T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
650 PM MDT MON JUL 9 2018

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  Central Sheridan County in northeastern Montana...

* Until 730 PM MDT.
    
* At 649 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Plentywood, moving southeast at 55 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Sheridan County, including the following locations... 
  Reserve, Plentywood, Raymond, Outlook, Dooley, Antelope, Comertown 
  and Coalridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4886 10405 4872 10405 4849 10436 4888 10482
      4898 10464
TIME...MOT...LOC 0049Z 306DEG 47KT 4884 10460 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

Mickelson
1 follow-up statement
199 
WWUS55 KGGW 100107
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
707 PM MDT MON JUL 9 2018

MTC091-100130-
/O.CON.KGGW.TO.W.0001.000000T0000Z-180710T0130Z/
Sheridan MT-
707 PM MDT MON JUL 9 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EASTERN
SHERIDAN COUNTY...
    
At 706 PM MDT, a severe thunderstorm capable of producing a tornado 
was located 12 miles southeast of Plentywood, moving southeast at 30 
mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Plentywood, Reserve, Antelope, Dooley and Coalridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4886 10405 4872 10405 4849 10436 4881 10467
      4889 10446
TIME...MOT...LOC 0106Z 306DEG 47KT 4870 10432 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

Mickelson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:33 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 2:33 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
233 PM MDT Mon Jul 9 2018

.DISCUSSION...

A strong upper-level ridge of high pressure air occupies much of
the west. The ridge axis will run over NE MT tonight. A storm
system off the Pac-NW coast will ride over the ridge tonight,
affecting our area Tuesday with strong storms. Today and evening,
there is a warm front over the area with good lapse rates and
cape in place. Thunderstorms are expected to develop along this
boundary, much of it in Saskatchewan. The areas of greatest
concern for strong storms is our northeast corner. The model
sounding shows vertical shear, and southeast surface flow to keep
the humidity higher in eastern zones.

Tuesday, our area has again been highlighted for Severe
Thunderstorms, this time Slight Risk. Again the strongest storms
may run east, north of the border, but produce storms mainly
across our northern zones, beginning in the late afternoon and
evening. Again, lapse rates and cape indicate a very unstable
environment. However in this case, the storm system brings a cold
front to set off storms.

Besides the storms, Tuesday is expected to be another hot day,
with highs around 100 again in some locations. With temperatures
again expected to rise into the high 90s and possibly triple
digits, heat risk again becomes an issue. Issued a Heat Advisory
for portions of the area. Also, with the expected wind and dry
conditions in Northern Valley & Phillips Counties, fire wx has
become a concern, especially based on the Drought Monitor
indicating Slight Drought conditions for those areas.  Templer

Previous Discussion for Wednesday and Beyond:
Temperatures cool about 15 degrees behind the front on Wednesday
as the upper trof moves through central Canada. Westerly flow
will keep the region dry, as temperatures slowly rebound.

By the end of the week, the next trof will drop into western
Canada. Cold front passage expected Friday night with
thunderstorms delayed until Saturday night, but confidence is not
high. Ebert

&&

.AVIATION...

Mainly VFR conditions expected over the next 24 hours.

A warm front could produce isolated thunderstorms that could
impact the TAF sites intermittently this afternoon, and tonight.
Some storms may become severe.

Tuesday, after a hot day, a cold front pushes through the area to
produce thunderstorms, some possibly severe, and strong wind.

Wind: east-southeast 10-20G30kt, becoming 10kt or less after
midnight. Wind will shift to the NW behind the cold front Tuesday
evening

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM MDT Tuesday for Central and
Southeast Phillips...Central and Southern Valley...Garfield...
McCone...Southwest Phillips...Western Roosevelt.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:06 PM MDTSevere Thunderstorm WarningGGWSheridan54 min
Jul 9, 6:56 PM MDTSevere Thunderstorm WarningGGWSheridan64 min
Jul 9, 7:24 PM MDTTornado WarningGGWSheridan51 min
Jul 9, 7:57 PM MDTTornado WarningGGWSheridan26 min
Jul 9, 8:08 PM MDTSevere Thunderstorm WarningGGWDaniels67 min
Jul 9, 8:19 PM MDTSevere Thunderstorm WarningGGWSheridan56 min
Jul 9, 8:52 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan53 min
Jul 9, 8:59 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan46 min
Jul 9, 9:11 PM MDTSevere Thunderstorm WarningGGWSheridan20 min
Jul 9, 9:16 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt59 min
Jul 9, 9:33 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan27 min
Jul 9, 9:43 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan14 min
Jul 9, 10:03 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt57 min
Jul 9, 10:07 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan23 min
Jul 9, 10:18 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan42 min
Jul 9, 10:54 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan51 min
Jul 10, 4:05 PM MDTSpecial Weather StatementGGWPhillips40 min
Jul 10, 4:46 PM MDTSevere Thunderstorm WarningGGWPhillips59 min
Jul 10, 4:54 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips66 min
Jul 10, 4:57 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley63 min
Jul 10, 5:34 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley56 min
Jul 10, 5:48 PM MDTSevere Thunderstorm WarningGGWDaniels, Phillips, Valley27 min
Jul 10, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley66 min

Nearby

Tornado Warnings in Montana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.